Alert archive / Tennessee / Flash Flood Warnings in 2006

Flash Flood Warning 7, NWS Morristown, TN

September 4, 2006McMinn County, Tennessee

NWS Morristown, TN issued this flash flood warning at Sep 4, 2006, 8:30 PM EDT for McMinn County, Tennessee. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 4, 2006, 8:30 PM EDT (00:30 UTC)
Expired
Sep 4, 2006, 10:30 PM EDT
In force
2 hr
Issued by
NWS Morristown, TN
Area
Counties, with a storm outline in the text

County McMinn County, TN

The radar

The Knoxville radar (KMRX), 140 km from the middle of the area, began a volume at 00:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 0.5 hours before the alert went out and 196 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2006-09-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2006-09-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 48 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
956 m above ground
0-6 km bulk shear
52 kt
0-1 km storm-relative helicity
48 m²/s²
0-3 km storm-relative helicity
97 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KMRX 050030
FFWMRX
TNC107-050230-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MORRISTOWN TN
830 PM EDT MON SEP 4 2006

THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  MCMINN COUNTY IN EAST TENNESSEE
  THIS INCLUDES THE CITY OF ATHENS

* UNTIL 1030 PM EDT

* AT 828 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  FLASH FLOODING FROM A THUNDERSTORM OVER THE WARNED AREA.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO NIOTA...
  MURRAY STORE...ENGLEWOOD AND CLEAR WATER.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY
ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS...STREAMS AND OTHER LOW
LYING AREAS ARE SUBJECT TO FLOODING.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.

LAT...LON 3549 8445 3534 8441 3528 8451 3526 8472
      3527 8474 3528 8471 3530 8474 3534 8484
      3541 8483 3565 8462 3565 8454

$$

17
1 follow-up statement
000 
WGUS74 KMRX 050131
FFSMRX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
924 PM EDT MON SEP 4 2006

TNC107-050230-
MCMINN TN-
924 PM EDT MON SEP 4 2006

...A FLASH FLOOD WARNING CONTINUES UNTIL 1030 PM EDT FOR MCMINN
COUNTY...

AT 922 PM EDT...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED 
SEVERAL ROADS ARE FLOODING. OVER THE PAST THREE HOURS...RADAR 
ESTIMATED RAINFALL IS IN EXCESS OF THREE AND ONE HALF INCHES.
SOUTH CENTRAL PORTIONS OF MCMINN COUNTY RECEIVED THE MOST 
RAINFALL.

THE STORMS THAT PRODUCED THE FLOODING HAVE MOVED NORTHEAST OF THE 
COUNTY. WATER RUNOFF AND FLOODING WILL CONTINUE FOR AT LEAST ANOTHER 
HOUR.
 
BE VERY CAREFUL AT NIGHT WHEN IT BECOMES DIFFICULT TO SEE FLOODING.
IF YOU SEE FLASH FLOODING...ACT NOW MOVE TO HIGHER GROUND
IMMEDIATELY GET OUT OF FLOODED AREAS NOW. IF YOU COME TO A FLOODED
OR CLOSED ROAD...TURN AROUND DONT DROWN THIS IS A LIFE THREATENING
SITUATION.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.

LAT...LON 3549 8445 3534 8441 3528 8451 3526 8472
      3527 8474 3528 8471 3530 8474 3534 8484
      3541 8483 3565 8462 3565 8454

$$

17

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this flash flood warning went out at Sep 4, 3:01 PM EDT, 5 hours 29 minutes earlier.

Area forecast discussion, Sep 4, 3:01 PM EDT, 5 hours 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
301 PM EDT MON SEP 4 2006

.SHORT TERM (TONIGHT AND TUESDAY)...WELL DEFINED UPPER LOW OVER IOWA
(PER WATER VAPOR SATELLITE PICS) HAS MOVED EAST IN NRN IL AND SRN WI
THIS AFTERNOON. THE INVERTED SURFACE TROUGH REMAINS IN PLACE ACROSS
THE FORECAST AREA THIS AFTERNOON...WITH AN EVER SO GRADUAL INCREASE
IN CONVECTION NOTED ACROSS THE TN VALLEY AND SRN APPALACHIANS. NOT
MUCH THUNDER/LIGHTNING JUST YET...ALTHO LIFTED INDICES JUST STARTING
TO GO NEGATIVE ACROSS THE SRN HALF OF THE FORECAST AREA...AND BEST
LIFT TO ARRIVE LATER.

AS THE UPPER LOW APPROACHES THIS EVENING...THE FORCING/LIFT
INCREASES SIGNIFICANTLY AIDED BY UPPER LEVEL DIVERGENCE. THUS...POPS
FROM PREVIOUS GRIDS LOOKED RIGHT ON TRACK WITH CATEGORICAL VALUES
MOST AREAS. POPS LOOK TO REMAIN HIGH THROUGH TUESDAY MORNING...WITH
UPPER LOW TO OUR WEST AND SURFACE TROUGH STILL IN THE VICINTY.
PREVIOUS GRIDS ONLY SLIGHTLY MODIFIED...AS THE TREND FOR DECREASING
POPS IN THE AFTERNOON WAS ALREADY THERE. MOS MINS AND MAXES VERY
CLOSE OVERALL AND I WENT AT OR JUST ABOVE GFS MINS...THEN VERY NEAR
GFS MAXES FOR TUE.

.LONG TERM (TUESDAY NIGHT THROUGH MONDAY)...UPPER TROUGH LIFTING OUT
OF THE REGION TUESDAY NIGHT AND WEDNESDAY WILL PROVIDE LINGERING
SHOWERS OVER THE AREA.  DRY CONDITIONS GENERALLY EXPECTED THURSDAY
THROUGH SUNDAY...THOUGH WILL HAVE A SLIGHT CHANCE POP FAR
NORTHEASTERN ZONES ON FRIDAY.  THE NEXT SYSTEM PUSHES INTO THE
REGION FOR MONDAY.  GUIDANCE TEMPERATURES LOOK GOOD THROUGH THE
PERIOD AND WILL STAY CLOSE.

&&

.PRELIMINARY POINT TEMPS/POPS...
CHATTANOOGA AIRPORT, TN             67  80  61  84 /  70  50  20  10
KNOXVILLE MCGHEE TYSON AIRPORT, TN  65  75  59  82 /  80  60  20  10
OAK RIDGE, TN                       65  76  59  81 /  80  60  20  10
TRI CITIES AIRPORT, TN              63  72  57  78 /  90  70  30  20

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.
&&

TG/MJB
Hazardous weather outlook, Sep 4, 4:12 AM EDT, 16 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
412 AM EDT MON SEP 4 2006

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-050815-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
312 AM CDT MON SEP 4 2006 /412 AM EDT MON SEP 4 2006/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH
CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

Nearby

Flash Flood Warnings in Tennessee, 2006Every flash flood warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.